GABAPENTIN (NEURONTIN)-Low White Blood Cell Counts as a side effect?
I'm currently taking Gabapentin (Neurontin) for whole body parathesia. I've been on these meds for months continually having the dosage increased. I also have a high RA Factor and inflammatory arthritis that came out 2 years ago. I noticed that my white cell blood counts were going south and finally went low a couple months ago.
What are the odds of the Gabapentin being the cause of this?
I take the same stuff. Used to take its cousin Lyrica, but it cost so much I had to switch. The main difference is Neurontin upsets my tummy sometimes. So, I suppose it's possible you have a little bleeding in your tummy, your regular doc ought to figure out the source of your low white blood cell count, to eliminate that possibility. But I haven't had my blood count checked since I switched over to Neurontin.
By the way, those gaba drugs do have to be increased for a while, until it reaches a sort of plateau of effectiveness, so that's not unusual. I just don't know too much about how come blood cell counts change around, something about infection or bleeding. You could read the side effects of the medicine and see if it says anything about low white cells as a problem. But I don't think it would do that... but stuff like Prednisone will cause bleeding and thus a change in bloodwork labs. Sorry I can't provide more help.
Your regular doctor ought to investigate the source of the low white blood cell count and come to some conclusion and treatment for it, if he thinks it's low enough to warrant checking it out. By the way, I've been taking gaba drugs for a couple years, and while I have not had any bloodwork done recently, I feel pretty good. So, consider how you think you are feeling these days... I mean, if you feel tired and flu-like, that might suggest you have an infection of some kind that might deplete your white blood cell count.
There is a cousin to Neurontin called Lyrica, much more expensive, it also needs to be increased as you go along until you plateau, but in general I liked it better mainly because it didn't make me as nauseus as Neurontin does. For overall pain and some pain that opiates won't help, those gaba drugs are miraculous, in my view. I hope you find out what is causing your low white blood cell count to drop, and also do check the list of side effects for Neurontin and see if it has any warnings about bloodwork results.
But I suspect your low white blood cell count is because of some other reason than the medication, becuz the only one I'm familiar with that CAN cause that is cortisone drugs. But as I said, I'm not a doctor, and definitely I'm not familiar with pharmaceuticals and their interaction and effects, other than from personal experience.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.